Tornadoes · United States · Texas · 2017
EF0 tornado, Oklaunion, Texas, April 13, 2017
This EF0 tornado ran 0.3 miles across Wilbarger County on April 13, 2017, touching down at 3:22 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- April 13, 2017
- Touchdown
- 3:22 PM CDT (20:22 UTC)
- Path length
- 0.3 miles (0.5 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Wilbarger County
- Touchdown point
- 34.079, -99.140
- Lift-off point
- 34.079, -99.140
- Record number
- 1704131422-01
What the Weather Service recorded
Under the influence of an upper low, numerous showers with embedded thunderstorms formed across western north Texas on the afternoon of the 13th. Despite a lack of other severe reports, one of the thunderstorms produced a brief tornado.
A tornado was observed and videotaped by a storm chaser, and was estimated to have occurred approximately 3 to 4 miles south-southwest of Oklaunion. No damage was reported.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 20:10 UTC | 21:00 UTC | Severe Thunderstorm Warning | OUN |
| 20:55 UTC | 21:14 UTC | Severe Thunderstorm Warning | OUN |
| 22:48 UTC | 23:30 UTC | Severe Thunderstorm Warning | OUN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:33 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the tornado touched down at Apr 13, 2:46 PM CDT, 36 minutes earlier.
Area forecast discussion, Apr 13, 2:46 PM CDT, 36 minutes before
Area Forecast Discussion National Weather Service Norman OK 246 PM CDT Thu Apr 13 2017 .DISCUSSION... Primary focus is in the short term with heavy rainfall/flooding threat, especially across portions of western north Texas up to the vicinity of the Red River. Instability is modest and deep layer shear is marginal for persistent/well-organized thunderstorms, so severe thunderstorms are unlikely. Recently, radar indicates some training and relatively slow storm motions across portions of western north Texas and further west into the rolling plains. Given the moist environment (short term model guidance indicating near 1.5" PWAT), some localized flooding is possible. Further north, thunderstorms should continue to increase in intensity and coverage across central Oklahoma near the leading edge of more widespread rain that has been persistent through much of the morning into the early afternoon. Thermodynamic profile as indicated by modified 12z observed soundings and in model forecast soundings would support heavy rainfall as the primary threat here as well. All of this activity is occurring in response to forcing for ascent from a shortwave trough. As this departs later tonight, so will the convection, leaving dry conditions and near normal temperatures Friday. A moist environment will remain across the area and as mid-level flow strengthens and becomes increasingly cyclonic at the souther end of a broad trough moving across the western CONUS and northern Rockies, chances of convection will return late Saturday. Steeper mid level lapse rates than have been observed with the current system should yield moderate instability by afternoon and sufficient deep layer shear for storm organization will result in a threat for severe thunderstorms. These will develop and/or move into the northwest portion of the area Saturday afternoon and continue into Saturday night. There remains uncertainty beyond Saturday night. The flow pattern will become quasi-zonal and we will be on the southern edge of stronger westerlies. Small difficult to time shortwaves embedded within the flow will enhance convection within a moist conditionally unstable environment, but we kept probabilities fairly steady and mid-range through the period since it will ultimately be mesoscale details that dictate where higher probabilities are on both a temporal and spatial scale. Even as early as Sunday, the uncertainty is fairly high. A surface boundary may be positioned somewhere across the area during the day providing low level convergence for storm development, but thunderstorm coverage will depend on previous night's convection. There is considerable differences in medium range deterministic and ensemble guidance next week, especially by mid week, so we have kept probabilities low. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 60 77 61 77 / 60 10 0 10 Hobart OK 59 76 60 77 / 40 0 0 20 Wichita Falls TX 60 79 61 80 / 30 0 0 10 Gage OK 59 79 60 79 / 30 10 0 30 Ponca City OK 61 78 62 77 / 60 50 0 20 Durant OK 59 79 60 78 / 20 0 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 26/12
Hazardous weather outlook, Apr 13, 11:33 AM CDT, 3 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 1133 AM CDT Thu Apr 13 2017 OKZ004>048-050>052-TXZ083>090-141645- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1133 AM CDT Thu Apr 13 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This afternoon and Tonight... .Thunderstorms... Numerous showers and scattered thunderstorms will continue across Oklahoma and north Texas this afternoon and tonight. Instability is limited, so severe storms are not expected. Some areas of locally heavy rainfall may cause minor flooding, but no widespread flooding is expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... .Thunderstorms... There is a chance for thunderstorms each day. On Saturday afternoon and evening there is a risk for severe thunderstorms in northwestern Oklahoma. The primary threat is from large hail. .Heavy Rainfall... Heavy rainfall may occur over northern Oklahoma Saturday. Small areas could experience minor flooding. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, Apr 13, 2:29 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 229 PM CDT THU APR 13 2017 OKZ024-025-132000- Oklahoma OK-Canadian OK- 229 PM CDT THU APR 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR northwestern Oklahoma and east central Canadian Counties Until 300 PM CDT... AT 226 PM CDT, a strong thunderstorm was located over western Oklahoma City or just east of Yukon, moving northeast at 20 MPH. Small hail will be possible as this storm moves through portions of northwest Oklahoma City. Severe weather is not expected. HAZARDS INCLUDE... Hail up to one-half inch diameter... Wind gusts to 40 MPH... LAT...LON 3548 9767 3550 9775 3568 9769 3566 9752 TIME...MOT...LOC 1926Z 205DEG 19KT 3552 9770 ..speg.
Special weather statement, Apr 13, 2:52 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
252 PM CDT THU APR 13 2017
TXZ085-132030-
Wilbarger TX-
252 PM CDT THU APR 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR central Wilbarger County Until
330 PM CDT...
AT 250 PM CDT, a strong thunderstorm was located 5 miles southeast of
Lockett, moving northeast at 20 MPH.
HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...
LAT...LON 3424 9924 3421 9919 3421 9918 3415 9903
3398 9928 3402 9936
TIME...MOT...LOC 1950Z 209DEG 18KT 3405 9928
..speg.The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Norman, OK (KOUN), 12:00Z
8.4 hours before the tornado, 204 km from the path. April 13, 2017.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -126 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 876 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.1 K/km
Norman, OK (KOUN), 00:00Z
3.6 hours after it, 204 km from the path. April 14, 2017.
- Mixed-layer CAPE
- 318 J/kg
- Mixed-layer CIN
- -18 J/kg
- Surface CAPE
- 989 J/kg
- Mixed-layer LCL
- 769 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.0
- 0-3 km lapse rate
- 6.1 K/km
The surface observations
Vernon (F05), 21 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 18:35 UTC | 65.3 | 58.6 | 130° 3 kt | 1020.3 | ||
| 18:55 UTC | 66.2 | 58.5 | 110° 4 kt | 1020 | ||
| 19:15 UTC | 67 | 59.5 | 80° 4 kt | 1019.6 | ||
| 19:35 UTC | 68.2 | 59.5 | 40° 6 kt | 1019.6 | ||
| 19:55 UTC | 67 | 60.6 | 40° 5 kt | 1019.6 | VCTS | |
| 20:15 UTC | 66 | 60.4 | 10° 8 kt | 1019.3 | VCTS | |
| 20:35 UTC | 20° 9 kt | 1019 | ||||
| 20:55 UTC | 64.2 | 60 | 20° 11 kt | 1018.3 | TS | |
| 21:15 UTC | 360° 18 kt | 1017.9 | TS | |||
| 21:35 UTC | 62 | 58 | 340° 15 kt | 22 | 1018.3 | VCTS |
| 21:55 UTC | 61.7 | 58 | 360° 12 kt | 1017.9 | VCTS | |
| 22:15 UTC | 62 | 58 | 50° 8 kt | 1017.9 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Altus AFB radar (KFDR), 35 km away, was scanning. The volume nearest the touchdown began at 20:20 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 20:25 UTC | TORNADO | 4 S Oklaunion | Wilbarger, TX |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2017 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of April 13, 2017
1 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 13 | 5:00 PM PDT | EF0 | Deschutes, OR | 0.1 | 10 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.